Florida, 2011

Damaging Winds in Florida, August 28, 2011

August 28, 2011 · NWS MLB · 2 events in 1 county or zone

A couple of storms caused severe winds as they pushed across the Space Coast and moved offshore ahead of an upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A couple of storms caused severe winds as they pushed across the Space Coast and moved offshore ahead of an upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 28, 7:42 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 28, 7:42 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
842 AM EDT SUN AUG 28 2011

.DISCUSSION...ANOTHER DIFFICULT FORECAST IN TERMS OF RAIN CHANCES
TODAY. THERE IS A WEAK REFLECTION OF A SURFACE FRONT EXTENDING
OVER NORTH FLORIDA WHICH IS BEST OBSERVED IN THE CHANGE IN
DEWPOINTS FROM 64 IN TALLAHASSEE TO VALUES IN THE LOW/MID 70S
FARTHER SOUTH AND EAST THIS MORNING. CONVECTION IS ALREADY FORMING
JUST AHEAD OF THIS FEATURE OVER THE EASTERN GULF AND MOVING
ONSHORE ACROSS TAMPA. WHILE IT CONTINUES TO BE DRY ALOFT...
MOISTURE IN THE LOW LEVELS...ABOVE NORMAL TEMPS...AND A WEAK U/L
JET SHOULD HELP SUPPORT THE DEVELOPMENT OF ISOLATED TO SCATTERED
SHOWERS AND STORMS INTO TODAY. MOS GUIDANCE POPS SEEM TOO LOW AND
HAVE THEREFORE INCREASED RAIN CHANCES SLIGHTLY. ENVIRONMENT IS
STILL FAVORABLE FOR STRONG DOWNBURST WINDS WITH ANY STORMS THAT
DEVELOP INTO THE AFTERNOON.

ANOTHER HOT AFTERNOON IS EXPECTED BEFORE CONVECTION INCREASES
LATER TODAY WITH HIGHS IN THE MID/UPPER 90S AND HEAT INDEX VALUES
RANGING FROM 102 TO 107. ELEVATED WESTERLY FLOW WILL PREVENT THE
DEVELOPMENT OF THE EAST COAST SEA BREEZE BOUNDARY ONCE AGAIN
THIS AFTERNOON...SO EVEN ALONG THE COAST HIGHS WILL BE ABOVE
NORMAL.

WHILE LINGERING SWELLS CONTINUE TO DECREASE TODAY ALONG THE
BEACHES...THE THREAT FOR STRONG AND DANGEROUS RIP CURRENTS WILL
STILL EXIST.

&&

.AVIATION...DESPITE DRY AIR ALOFT SHOULD STILL SEE ISO/SCT
SHRA/TSRA DEVELOP INTO THE AFT AHEAD OF A WEAK FRONTAL BOUNDARY.
WESTERLY FLOW CONTINUES AROUND 15 KTS AND WILL ONCE AGAIN PREVENT
SEA BREEZE FROM DEVELOPING. TEMPO IFR/MVFR CONDS CAN BE EXPECTED
WITH ANY CONVECTION TODAY.

&&

.MARINE...WAVE HEIGHTS WILL BE AROUND 2-3 FT OVER THE NEAR SHORE
WATERS AND 3-5 FT OFFSHORE LEGS. WEST TO SOUTHWEST WINDS WILL
REMAIN AROUND 15 KTS. THE THREAT FOR STRONG OFFSHORE MOVING STORMS
WILL BE POSSIBLE AGAIN THIS AFTERNOON.

&&

.CLIMATE...A RECORD HIGH TEMPERATURE OF 97 DEGREES WAS SET AT VERO
BEACH YESTERDAY. THIS BREAKS THE OLD RECORD OF 94 SET IN 1995.

WITH MAXES IN THE MID 90S EXPECTED TODAY, A RECORD HIGH OR TWO MAY
AGAIN BE IN JEOPARDY. HERE ARE THE RECORD HIGHS FOR AUGUST 28:

LOCATION        MAX   YEAR
DAYTONA BEACH    95   1965
ORLANDO          99   1903
MELBOURNE        97   1938
VERO BEACH       94   1982, 1995, 2009

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/LASCODY
Hazardous weather outlook, Aug 28, 10:47 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1147 AM EDT SUN AUG 28 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1147 AM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A MOIST SOUTHWEST FLOW CONTINUES AHEAD OF A WEAKENING FRONTAL TROUGH
OVER NORTH FLORIDA.  DAYTIME HEATING WILL LEAD TO THE FORMATION OF
SHOWERS AND STORMS. THE GREATEST CHANCES SHOULD BE IN A BAND ACROSS
THE CENTRAL PENINSULA...INCLUDING METRO ORLANDO.  A FEW STRONG
STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES.  DUE TO THE PRESENCE
OF DRIER AIR ALOFT...SOME STORMS WILL ALSO PRODUCE STRONG WIND GUSTS
TO AROUND 50 MPH.

.EXCESSIVE HEAT IMPACT...
TEMPERATURES CLIMBING INTO THE MID 90S COUPLED WITH RELATIVE
HUMIDITY WILL PRODUCE HEAT INDICES OF 102 TO 107 THIS AFTERNOON.
WHEN OUTDOORS FOR A PROLONGED PERIOD OF TIME...REMEMBER TO KEEP
HYDRATED AND TAKE FREQUENT BREAKS FROM THE HEAT.

.RIP CURRENT IMPACT...
A LINGERING SWELL...COUPLED WITH DEVELOPMENT OF NEW CHANNELS IN THE
SANDBARS AND AN APPROACHING NEW MOON...WILL BRING A MODERATE RIP
CURRENT DANGER THIS AFTERNOON. TWO DEATHS WERE REPORTED IN THE SURF
ZONE AT FLORIDA ATLANTIC BEACHES ON SATURDAY. IF YOU HEAD TO THE
BEACH...CHECK CONDITIONS WITH LIFEGUARDS BEFORE ENTERING THE SURF.
DO NOT SWIM IN AREAS WHERE NO LIFEGUARD IS ON DUTY.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MOVE EAST TO NORTHEAST AT 20 MPH ACROSS THE MAINLAND
THIS AFTERNOON AND INTO THE NEARSHORE ATLANTIC. A FEW STRONG STORMS
WITH WIND GUSTS OVER 35 KNOTS AND FREQUENT LIGHTNING STRIKES ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN ELEVATED RIP CURRENT RISK WILL CONTINUE EARLY IN THE WEEK.
SCATTERED LIGHTNING STORMS ARE EXPECTED THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR RADAR TRENDS THIS AFTERNOON AND SELF
ACTIVATE IF NEEDED.

GLITTO/LASCODY

In the hours before

Local storm report, Aug 28, 10:11 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1111 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 NNW PORT SAINT LUCIE  27.34N 80.37W
08/27/2011                   ST. LUCIE          FL   NWS EMPLOYEE

            TREE DAMAGE.

&&

JRC

The radar

The Melbourne radar (KMLB), 48 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
August 28, 12:50 PM EST
Where
Brevard County, 1.51 mi SSE of Playalinda Beach
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.530, -80.770

U.S. Air Force Wind Tower 1007 measured a 58 mph wind gust as a thunderstorm moved across the intracoastal waters and into the Atlantic near the Kennedy Space Center.

Thunderstorm Wind, Brevard

When
August 28, 1:10 PM EST
Where
Brevard County, 2.4 mi SSW of Titusville Beach
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.600, -80.640

A wind tower at the Kennedy Space Center recorded a wind gust of 63 mph as a severe thunderstorm moved across the barrier island before pushing offshore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328045, 328047.